Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 366, NWS Birmingham, AL

July 19, 2003Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2003, 1:52 PM CDT for Bullock County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 1:52 PM CDT (18:52 UTC)
Expired
Jul 19, 2003, 2:20 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Bullock County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS54 KBMX 191852
SVRBHM
ALC011-191920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 220 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR UNION SPRINGS MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RURAL 
EASTERN BULLOCK COUNTY AND MIDWAY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3223 8568 3185 8579 3185 8570 3222 8546

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:47 AM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 2:47 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CDT SAT JUL 19 2003

A NORTHERLY FLOW CONTINUES ALOFT WITH A MCS MOVING SOUTH THROUGH MS
VALLEY THIS MORNING. MOST OF THE THUNDERSTORMS IN THIS COMPLEX SHOULD
REMAIN TO THE WEST OF AL. HOWEVER, WITH A SURFACE BOUNDARY AND
POSSIBLY OTHER OUTFLOW BOUNDARIES MOVING INTO THE REGION, SCATTERED
THUNDERSTORM FORECAST STILL LOOKS GOOD. 00Z BMX SOUNDING SHOWS A CAP
AT 700MB AND THIS COULD SLOW THUNDERSTORM DEVELOPMENT SOME, BUT
INSTABILITY AND BOUNDARYS SHOULD BE ENOUGH TO BREAK THE CAP BY
AFTERNOON AND SOME STORMS COULD BECOME STRONG WITH GOOD MICROBURST
POTENTIAL. STORMS SHOULD DIMINISH AFTER SUNSET. THE MODELS INDICATE
THERE MAY BE SUBSIDENCE OVER THE AREA ON SUNDAY WHICH MAY STRENGTHEN
THE CAP. THEREFORE ONLY A SLIGHT CHANCE ON SUNDAY. ANOTHER TROF AND
POSSIBLE MCS MOVE INTO THE REGION MONDAY OR MONDAY NIGHT INCREASING
THE CHANCE FOR THUNDERSTORMS AGAIN.  NOT MUCH CHANGE IN TEMPERATURE
PATTERN AS SUMMER CONTINUES.

.PRELIMINARY NUMBERS...
BHM 91 71 91 71 89 / 50 20 20 10
MGM 91 71 92 71 90 / 50 20 30 20

.BHM...NONE.
Hazardous weather outlook, Jul 19, 1:06 PM CDT, 46 minutes before
ALZ011>015-017>050-192015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL
AND SOUTHERN SECTIONS OF THE AREA THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS...PRIMARILY ACROSS THE SOUTHERN SECTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON MONDAY....
BRINGING THE POTENTIAL FOR SOME STRONG THUNDERSTORMS.
OTHERWISE...A TYPICAL SUMMER PATTERN OF AFTERNOON SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON OR
EVENING.

In the hours before

Special weather statement, Jul 19, 11:01 AM CDT, 2 hours 51 minutes before
ALZ022-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL NOON
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN PICKENS COUNTY MOVING
SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PALMETTO...
ETHELSVILLE...CARROLLTON...REFORM AND GORDO THROUGH NOON CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3351 8825 3314 8825 3313 8790 3354 8791
Special weather statement, Jul 19, 11:37 AM CDT, 2 hours 15 minutes before
ALZ023-191715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
1215 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF NORTHPORT...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA...
TUSCALOOSA...NORTHPORT...HOLT AND KELLERMAN THROUGH 1215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3333 8783 3309 8771 3331 8720 3358 8743
Special weather statement, Jul 19, 12:06 PM CDT, 1 hour 46 minutes before
ALZ031-191745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 PM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR GREENE COUNTY UNTIL 1245 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF UNION...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLINTON...UNION AND
EUTAW THROUGH 1245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3305 8813 3290 8813 3273 8783 3300 8782
Special weather statement, Jul 19, 12:43 PM CDT, 1 hour 9 minutes before
ALZ042-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 145 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOSSES...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
LOWNDESBORO...BENTON...MOSSES AND HAYNEVILLE THROUGH 145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

LAT...LON 3232 8683 3211 8687 3199 8659 3227 8644
Special weather statement, Jul 19, 1:31 PM CDT, 21 minutes before
ALZ040-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN DALLAS COUNTY UNTIL
200 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR SELMA...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SELMA...ORRVILLE AND
MARION JUNCTION THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3244 8734 3217 8718 3235 8686 3250 8704

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:15 PM CDTSevere Thunderstorm WarningBMXBarbour60 min
Jul 19, 2:29 PM CDTSevere Thunderstorm WarningBMXMacon31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.